Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:35 PM CDT for Deaf Smith County, Texas. It was in force for 85 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 7:35 PM CDT (00:35 UTC)
- Expired
- Oct 1, 2002, 9:00 PM CDT
- In force
- 85 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Deaf Smith County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 8:10 PM CDT | Hail 0.75 | Hereford, TX | |
| Oct 1, 8:19 PM CDT | Hail 1.75 | Hereford, TX | A center-pivot irrigation system was overturned by the damaging winds. Also...the hail damaged thousands of acres of cotton anywhere from a half mile to one and a half miles wide. The winds also nearly flattened a field of sorghum. |
| Oct 1, 8:49 PM CDT | Hail 1 | Dawn, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
266 WUUS54 KAMA 020035 SVRAMA TXC117-020200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 735 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 900 PM CDT * AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF BOOTLEG...OR ABOUT 3 MILES NORTHWEST OF FRIONA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HEREFORD...BOOTLEG...SIMMS AND DAWN LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS UP TO 65 MPH...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3476 10303 3477 10218 3518 10218 3517 10302
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:40 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Oct 1, 3:40 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT TUE OCT 01 2002 SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT. RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT. LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE ESTABLISHED. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 59 72 54 71 / 40 40 40 30 BEAVER 60 69 49 69 / 60 60 40 30 BOISE CITY 54 68 48 65 / 40 40 40 30 BORGER 58 69 51 70 / 40 40 40 30 BOYS RANCH 58 72 54 69 / 40 40 40 30 CANYON 59 72 54 71 / 40 40 40 30 CLARENDON 63 74 56 72 / 40 40 40 30 DALHART 56 68 50 66 / 40 40 40 30 GUYMON 56 68 49 68 / 40 40 40 30 HEREFORD 59 73 54 71 / 40 40 40 30 LIPSCOMB 61 69 51 70 / 60 60 40 30 SHAMROCK 65 75 55 72 / 40 40 40 30 WELLINGTON 66 75 56 74 / 40 40 40 30 .AMA... TX...NONE. OK...NONE. ANDRADE
Hazardous weather outlook, Oct 1, 1:00 PM CDT, 6 hours 35 minutes before
OKZ001>003-TXZ001>020-021100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED FLOODING PROBLEMS. .SPOTTER ACTIVATION CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY EVENING. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:44 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 91 min |
| Oct 1, 8:40 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 80 min |
| Oct 1, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 77 min |
| Oct 1, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 68 min |
| Oct 1, 10:16 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.